Hail, Chase
- When
- July 18, 5:27 PM MST
- Where
- Chase County, 1.74 mi SE of Lamar
- Measured
- 2 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.550, -101.950
A group of supercells moved east out of Colorado into Keith, Perkins, and Chase counties. Severe hail was reported in Chase County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
A group of supercells moved east out of Colorado into Keith, Perkins, and Chase counties. Severe hail was reported in Chase County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 18, 4:32 PM MST, 55 minutes earlier.
Area Forecast Discussion National Weather Service North Platte NE 632 PM CDT Tue Jul 18 2017 .SHORT TERM...(This evening through Wednesday) Issued at 309 PM CDT Tue Jul 18 2017 The heat advisory remains in effect until 01z this evening. Thunderstorms this evening will initiate along a weak frontal boundary extending from near Bassett through Thedford and Oshkosh. Given precipitable water values exceeding 1.5 inches in vicinity of the front, and Capes 2000-2500 j/kg, storms may contain locally heavy rainfall. Storm motion will be slowly southeast at 10 mph or less. Chances near 30 percent south of a line from Ogallala to Bassett. A few storms could also produce strong wind gusts to around 50 mph. Any hail should be small near pea size. On Wednesday, hot temperatures across the entire forecast area, ranging from 99 to 103. Combined with humidity, afternoon heat index values will reach or exceed 100 degrees mainly east of highway 61. This coincides with a heat advisory which will be in effect from 18z until 01z Wednesday afternoon and early evening. Isolated thunderstorm development is possible across north central Nebraska by late afternoon. No focus for organized development, with the front located across central South Dakota. South winds will increase by afternoon to 10 to 20 mph. .LONG TERM...(Wednesday night through Tuesday) Issued at 309 PM CDT Tue Jul 18 2017 A chance for thunderstorms Wednesday night across north central Nebraska. The NAM model bring the front southward into northwest Nebraska providing a better chance for thunderstorms than the GFS, which keep the front further north to near I90. Another hot day for Thursday, as upper ridge remains across the Central Plains and middle Mississippi Valley. With highs again reaching the upper 90s to around 100 across the southeastern zones, heat index values should again reach 100 degrees. Regarding storm chances, the upper ridge gets shunted further east, so that western Nebraska becomes on the northwest side of the upper ridge, allowing monsoonal flow and storms which initiate on the higher terrain to move into the forecast area during the late afternoon and overnight hours. The upper ridge temporarily flattens out across the Conus on Friday. Still hot with highs from 95 to around 100. Storms again favored to develop during the late afternoon and overnight. The upper ridge rebuilds on Saturday across the southwestern U.S. as an upper trough moves into the Great Lakes Region. Continued chances for thunderstorms as the upper flow becomes more northwesterly and also behind a surface front forecast to extend from central Kansas across northern Missouri. Sunday look mainly dry with seasonable highs in the upper 80s. Still mainly upper 80s Monday and Tuesday with at least a slight chance for storms each day. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 628 PM CDT Tue Jul 18 2017 for the KLBF terminal, expect scattered to broken ceilings around 15000 FT AGL tonight as thunderstorms track across southwestern into central Nebraska. There will be the threat for thunderstorms in the vicinity of the KLBF terminal through 04z Wednesday with activity diminishing by late evening. For Wednesday morning and afternoon, expect manly clear skies. For the KVTN terminal, expect few to scattered clouds around 20000 to 25000 FT AGL over the next 24 hours. && .LBF WATCHES/WARNINGS/ADVISORIES... Heat Advisory from 1 PM CDT /noon MDT/ to 8 PM CDT /7 PM MDT/ Wednesday for NEZ005>010-023>029-035>038-057>059-069>071-094. && SHORT TERM...Roberg LONG TERM...Roberg AVIATION...Buttler
Hazardous Weather Outlook National Weather Service North Platte NE 507 AM CDT Tue Jul 18 2017 NEZ004>010-022>029-035>038-056>059-069>071-094-191015- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 507 AM CDT Tue Jul 18 2017 /407 AM MDT Tue Jul 18 2017/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TODAY AND TONIGHT. Heat index values will exceed 100 degrees this afternoon and early evening across far southwest Nebraska and central Nebraska. Isolated strong to briefly severe thunderstorms are possible this afternoon and evening, mainly along and east of a line from Lisco to Valentine, with the best chances this evening. Large hail and damaging winds are the main hazards. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. Heat index values will likely exceed 100 degrees Wednesday through Thursday across parts of western Nebraska. Additional heat advisories may be need during this time period. Thunderstorms are forecast Wednesday and beyond with the best chances occurring mainly in the afternoon and evening. However, the risk of severe thunderstorms is low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte ET
Special Weather Statement
National Weather Service North Platte NE
704 PM CDT TUE JUL 18 2017
NEZ058-070-190045-
Hayes NE-Perkins NE-
704 PM CDT TUE JUL 18 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PERKINS...
NORTHEASTERN CHASE...SOUTHWESTERN LINCOLN AND NORTHWESTERN HAYES
COUNTIES UNTIL 745 PM CDT/645 PM MDT/...
At 704 PM CDT/604 PM MDT/, Doppler radar was tracking a strong
thunderstorm 11 miles south of Elsie, or 19 miles northwest of Hayes
Center, moving northeast at 10 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Grainton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4059 10135 4070 10135 4070 10147 4086 10131
4079 10124 4070 10125 4070 10114 4063 10107
4056 10131
TIME...MOT...LOC 0004Z 229DEG 10KT 4068 10132
ButtlerThe Goodland radar (KGLD), 133 km away, was scanning. The volume nearest the first event began at 00:28 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 705469, 705470.